Minnesota, 2007

Damaging Wind in Minnesota, September 24, 2007

September 24, 2007 · NWS ARX · 1 event in 1 county or zone

A cold front triggered a line of thunderstorms during the evening hours on September 24th. An isolated severe storm produced wind gusts up to 60 mph in Dodge County, MN but there were numerous other reports of 45 to 52 mph wind gusts across southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front triggered a line of thunderstorms during the evening hours on September 24th. An isolated severe storm produced wind gusts up to 60 mph in Dodge County, MN but there were numerous other reports of 45 to 52 mph wind gusts across southeast Minnesota. The public reported a couple of out-buildings and some trees blown down on a farm, as well as the roof blown off a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 24, 1:35 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 24, 1:35 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT MON SEP 24 2007

.SHORT TERM...THROUGH THURSDAY NIGHT

FORECAST CONCERNS WERE PRIMARILY FOCUSED ON RAIN CHANCES THROUGH
TUESDAY EVENING...ALONG WITH SEVERE WEATHER POTENTIAL THIS EVENING.

AFTERNOON SURFACE ANALYSIS HAD COLD FRONT EXTENDING FROM NORTHEAST TO
SOUTHWEST MN AND INTO EASTERN NEBRASKA. AXIS OF LOW LEVEL THETA-E
CONVERGENCE AND SBCAPE VALUES OF 1000-2000J/KG ALONG AND AHEAD OF
FRONT TRIGGERING LINE OF CONVECTION IN CENTRAL AND SOUTHWEST MN.
SCATTERED CONVECTION ALSO OCCURRING ACROSS PARTS OF SOUTHEAST MN AND
NORTHEAST IOWA. WATER VAPOR IMAGERY INDICATED MID LEVEL CIRCULATION
DIGGING ACROSS CENTRAL ROCKIES...WHILE TWO DISTINCT PLUMES OF MID
LEVEL MOISTURE BEING PULLED NORTHWARD INTO THE UPPER MISSISSIPPI
VALLEY AHEAD OF THIS FEATURE. GOES SOUNDER PRECIPITABLE WATER VALUES
IN THESE PLUMES WAS GENERALLY AROUND 1.5 INCHES.

12Z 24SEP07 DETERMINISTIC MODELS WERE SIMILAR IN THEIR SOLUTIONS
WITH REGARD TO DETAILS OF FRONT MOVING THROUGH TONIGHT INTO TUESDAY.
70-90 PERCENT OF SREF MEMBERS CORROBORATE MEASURABLE QPF TONIGHT
INTO TUESDAY...THUS FORECAST CONFIDENCE WAS HIGH FOR A FAIRLY
WIDESPREAD RAIN EVENT ACROSS THE FORECAST AREA IN THIS TIME FRAME.
DURING THE MIDDLE OF THE WEEK...MODEL UNCERTAINTY WITH RESPECT TO
DETAILS OF SHORT WAVES IN FAST UPPER LEVEL FLOW LOWERS FORECAST
CONFIDENCE WITH REGARD TO EXACT DETAILS.

TONIGHT...ONGOING CONVECTION IN PARTS OF THE FORECAST AREA SHOULD
MOVE QUICKLY NORTHWARD...THEN NEXT ROUND ASSOCIATED WITH COLD FRONT
SHOULD MOVE IN OVERNIGHT. PRECIPITABLE WATER VALUES OF 1.5-2.0
INCHES SHOULD ENHANCE ABILITY FOR STRONGER CONVECTION TO PRODUCE
LOCALLY HEAVY RAIN...PER CURRENT DATA BASE. NARROW WINDOW OF
OPPORTUNITY FOR SEVERE WEATHER POTENTIAL UNTIL EARLY THIS EVENING
BASED ON WANING INSTABILITY AFTER SUNSET. IN ADDITION...DEEP LAYER
SHEAR RESIDES IN POST FRONTAL ENVIRONMENT...SO ANY SEVERE STORMS IN
WARM SECTOR SHOULD BE ISOLATED WITH MAIN THREAT DAMAGING WINDS.

TUESDAY...HIGHEST DEGREE OF LOW LEVEL THETA-E CONVERGENCE TIED TO THE
COLD FRONT...AS WELL AS 850-700MB Q-G CONVERGENCE...IMPACTS EAST AND
SOUTH SECTIONS OF THE FORECAST TUESDAY MORNING. THEREFORE...
MAINTAINED HIGHEST RAIN CHANCES IN THESE LOCATIONS. AFTERWARDS...
SUBSIDENCE IN WAKE OF FRONT SHOULD DIMINISH RAIN CHANCES AREAWIDE.
STRONG COLD ADVECTION BEHIND THE FRONT...AS 850MB TEMPERATURES DROP
FROM THE TEENS TO ABOUT 4C-8C IN THE AFTERNOON. DUE TO EXTENSIVE
CLOUD COVER AND ANY LINGERING SHOWERS...TEMPERATURES SHOULD NOT
CHANGE TOO MUCH. CURRENT DATA BASE ALREADY REFLECTS THIS TREND WELL.

WEDNESDAY NIGHT INTO THURSDAY...GFS AND NAM/WRF INDICATED SHORT
WAVE ENERGY IN NORTHWEST FLOW ALOFT COULD IMPACT FORECAST AREA.
FORCING PARAMETERS ASSOCIATED WITH Q-G CONVERGENCE SUPPORTED
SUFFICIENT FORCING FOR LOW-END RAIN CHANCES. DETAILS WERE STILL A BIT
IN QUESTION BASED ON DETERMINISTIC MODEL DIFFERENCES ON TRACK OF
SHORT WAVES. THEREFORE...OPTED TO MAINTAIN AREAL EXTENT AND RAIN
PROBABILITIES AS IN CURRENT DATA BASE...WITH FURTHER EVALUATION OF
SUBSEQUENT MODEL DATA ALLOWING MORE REFINEMENT OF FORECAST DETAILS.

.LONG TERM...FRIDAY THROUGH MONDAY

ENSEMBLE AND OPERATIONAL MODEL SUITE CONTINUES TO SUPPORT AN UPPER
LEVEL AND SURFACE WAVE TO IMPACT THE UPPER MISSISSIPPI VALLEY DURING
THE WEEKEND. PER NCEP MEDIUM RANGE DISCUSSION...THERE CONTINUES TO BE
VARIABILITY IN MODEL SOLUTIONS WITH RESPECT TO STRENGTH/LOCATION OF A
CLOSING OFF MID LEVEL LOW...THUS LENDING LOW FORECAST CONFIDENCE.
CURRENT DATA BASE APPEARS TO HANDLE SCENARIO WELL ENOUGH AT THIS
TIME. NO CHANGES WERE MADE TO THE EXTENDED OUTLOOK.

&&

.AVIATION...TONIGHT THROUGH TUESDAY
A WEAK VORTICITY MAXIMUM WILL MOVE NORTHEAST THROUGH THE UPPER
MISSISSIPPI RIVER VALLEY LATE THIS AFTERNOON AND EVENING. THIS
SYSTEM ALONG WITH DIURNAL HEATING HAS RESULTED IN SCATTERED SHOWERS
AND A FEW THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WESTERN WISCONSIN THIS AFTERNOON. THESE SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD TONIGHT AS
A COLD FRONT MOVES SLOWLY SOUTHEAST THROUGH THE REGION. THIS FRONT
WILL MOVE THROUGH KRST AROUND 06Z AND THROUGH KLSE AROUND 09Z.
CEILINGS BEHIND THIS FRONT WILL BE MAINLY MVFR. IN ADDITION...THE
SHOWERS AND THUNDERSTORMS WILL BE VERY EFFICIENT AT PRODUCING HEAVY
RAIN TONIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...THOMPSON
AVIATION..........BOYNE
Hazardous weather outlook, Sep 24, 4:15 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT MON SEP 24 2007

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-251000-
BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-
OLMSTED-TAYLOR-WABASHA-WINONA-
515 PM CDT MON SEP 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS AS IT MOVES
SLOWLY SOUTHEAST THROUGH THE UPPER MISSISSIPPI RIVER VALLEY TONIGHT.
A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE NORTHWEST OF A NEW
HAMPTON IOWA TO NEILLSVILLE WISCONSIN LINE BETWEEN 5 PM AND MIDNIGHT.
THE GREATEST SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE
HAIL. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY
HEAVY RAIN WHICH MAY CAUSE SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL GRADUALLY EXIT EAST ON TUESDAY...LINGERING
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. SEVERE WEATHER IS
NOT EXPECTED WITH ANY OF THIS ACTIVITY.

THE THREAT FOR THUNDERSTORMS RETURNS SATURDAY NIGHT AND SUNDAY...AS
ANOTHER COLD FRONT APPROACHES FROM THE NORTHERN PLAINS. ITS TOO
EARLY TO ASCERTAIN THE SEVERE WEATHER THREAT WITH THE FRONT AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PRIOR TO MIDNIGHT TONIGHT. IN
ADDITION...RAINFALL REPORTS WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-029-030-MNZ096-WIZ033-034-041>044-053>055-061-251000-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TREMPEALEAU-VERNON-WINNESHIEK-
515 PM CDT MON SEP 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS AS IT MOVES
SLOWLY SOUTHEAST THROUGH THE UPPER MISSISSIPPI RIVER VALLEY TONIGHT.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN
WHICH MAY CAUSE SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL GRADUALLY EXIT EAST ON TUESDAY...LINGERING
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. SEVERE WEATHER IS
NOT EXPECTED WITH ANY OF THIS ACTIVITY.

THE THREAT FOR THUNDERSTORMS RETURNS SATURDAY NIGHT AND SUNDAY...AS
ANOTHER COLD FRONT APPROACHES FROM THE NORTHERN PLAINS. ITS TOO
EARLY TO ASCERTAIN THE SEVERE WEATHER THREAT WITH THE FRONT AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...RAINFALL
REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The radar

The Minneapolis radar (KMPX), 104 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
September 24, 5:23 PM CST
Where
Dodge County, 4 mi W of Dodge Center
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
44.030, -92.930

Two out-buildings and some trees were blown down and the roof of a barn was blown off. A large 10 x 10 foot dumpster was moved 50 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56148.